Skip to main content
Log in

A hybrid collocation-perturbation approach for PDEs with random domains

  • Published:
Advances in Computational Mathematics Aims and scope Submit manuscript


Consider a linear elliptic PDE defined over a stochastic stochastic geometry a function of N random variables. In many application, quantify the uncertainty propagated to a quantity of interest (QoI) is an important problem. The random domain is split into large and small variations contributions. The large variations are approximated by applying a sparse grid stochastic collocation method. The small variations are approximated with a stochastic collocation-perturbation method and added as a correction term to the large variation sparse grid component. Convergence rates for the variance of the QoI are derived and compared to those obtained in numerical experiments. Our approach significantly reduces the dimensionality of the stochastic problem making it suitable for large dimensional problems. The computational cost of the correction term increases at most quadratically with respect to the number of dimensions of the small variations. Moreover, for the case that the small and large variations are independent the cost increases linearly.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Adams, R.A.: Sobolev spaces. Academic Press, New York (1975)

    MATH  Google Scholar 

  2. Bäck, J., Nobile, F., Tamellini, L., Tempone, R.: Stochastic spectral Galerkin and collocation methods for PDEs with random coefficients: a numerical comparison. In: J.S. Hesthaven, E.M. Rønquist (eds.) Spectral and High Order Methods for Partial Differential Equations, Lecture Notes in Computational Science and Engineering, vol. 76, pp. 43–62. Springer, Berlin (2011)

  3. Barthelmann, V., Novak, E., Ritter, K.: High dimensional polynomial interpolation on sparse grids. Adv. Comput. Math. 12, 273–288 (2000)

    Article  MathSciNet  Google Scholar 

  4. Billingsley, P.: Probability and Measure, 3rd edn. Wiley, New York (1995)

    MATH  Google Scholar 

  5. Brookes, M.: The matrix reference manual. (2017)

  6. Castrillon-Candas, J., Nobile, F., Tempone, R.: Analytic regularity and collocation approximation for PDEs with random domain deformations. Comput. Math. Appl. 71(6), 1173–1197 (2016)

    Article  MathSciNet  Google Scholar 

  7. Castrillón-Candás, J., Xu, J.: A stochastic collocation approach for parabolic pdes with random domain deformations. Computers & Mathematics with Applications (2021)

  8. Chauviere, C., Hesthaven, J., Lurati, L.: Computational modeling of uncertainty in time-domain electromagnetics. SIAM J. Sci. Comput 28, 751–775 (2006)

    Article  MathSciNet  Google Scholar 

  9. Chernov, A., Schwab, C.: First order kth moment finite element analysis of nonlinear operator equations with stochastic data. Math. Comput. 82(284), 1859–1888 (2013)

    Article  MathSciNet  Google Scholar 

  10. Chkifa, A., Cohen, A., Schwab, C.: High-dimensional adaptive sparse polynomial interpolation and applications to parametric pdes. Found. Comput. Math. 14(4), 601–633 (2014).

    Article  MathSciNet  MATH  Google Scholar 

  11. Dambrine, M., Greff, I., Harbrecht, H., Puig, B.: Numerical solution of the poisson equation on domains with a thin layer of random thickness. SIAM J. Numer. Anal. 54(2), 921–941 (2016)

    Article  MathSciNet  Google Scholar 

  12. Dambrine, M., Greff, I., Harbrecht, H., Puig, B.: Numerical solution of the homogeneous neumann boundary value problem on domains with a thin layer of random thickness. J. Comput. Phys. 330, 943–959 (2017).

    Article  MathSciNet  MATH  Google Scholar 

  13. Dambrine, M., Harbrecht, H., Puig, B.: Computing quantities of interest for random domains with second order shape sensitivity analysis. ESAIM: M2AN 49(5), 1285–1302 (2015)

    Article  MathSciNet  Google Scholar 

  14. Fransos, D., Stochastic numerical methods for wind engineering. Ph.D. thesis, Politecnico di Torino (2008)

  15. Gerstner, T., Griebel, M.: Dimension-adaptive tensor-product quadrature. Comput. 71(1), 65–87 (2003)

    Article  MathSciNet  Google Scholar 

  16. Gohberg, I.: Holomorphic operator functions of one variable and applications : methods from complex analysis in several variables. Operator theory : advances and applications. Birkhauser, Basel (2009)

    MATH  Google Scholar 

  17. Guignard, D., Nobile, F., Picasso, M.: A posteriori error estimation for the steady Navier-Stokes equations in random domains. Comput. Meth. Appl. Mech. Eng. 313, 483–511 (2017).

    Article  MathSciNet  MATH  Google Scholar 

  18. Harbrecht, H., Peters, M., Siebenmorgen, M.: Analysis of the domain mapping method for elliptic diffusion problems on random domains. Numer. Math. 134(4), 823–856 (2016)

    Article  MathSciNet  Google Scholar 

  19. Harbrecht, H., Schmidlin, M.: Multilevel quadrature for elliptic problems on random domains by the coupling of fem and bem (2018)

  20. Harbrecht, H., Schneider, R., Schwab, C.: Sparse second moment analysis for elliptic problems in stochastic domains. Numer. Math. 109, 385–414 (2008)

    Article  MathSciNet  Google Scholar 

  21. van den Hout, M., Hall, A., Wu, M.Y., Zandbergen, H., Dekker, C., Dekker, N.: Controlling nanopore size, shape and stability. Nanotechnology 21 (2010)

  22. Klimke, A. Sparse Grid Interpolation Toolbox – user’s guide. Tech. Rep. IANS report 2007/017, University of Stuttgart (2007)

  23. Klimke, A., Wohlmuth, B.: Algorithm 847: spinterp: Piecewise multilinear hierarchical sparse grid interpolation in MATLAB. ACM Trans. Math. Soft. 31(4) (2005)

  24. Kober, V., Alvarez-Borrego, J.: Karhunen-Loève expansion of stationary random signals with exponentially oscillating covariance function. Opt. Eng. (2003)

  25. Nobile, F., Tamellini, L., Tempone, R.: Convergence of quasi-optimal sparse-grid approximation of Hilbert-space-valued functions: application to random elliptic pdes. Numer. Math. 134(2), 343–388 (2016).

    Article  MathSciNet  MATH  Google Scholar 

  26. Nobile, F., Tempone, R., Webster, C.: An anisotropic sparse grid stochastic collocation method for partial differential equations with random input data. SIAM J. Numer. Anal. 46(5), 2411–2442 (2008)

    Article  MathSciNet  Google Scholar 

  27. Nobile, F., Tempone, R., Webster, C.: A sparse grid stochastic collocation method for partial differential equations with random input data. SIAM J. Numer. Anal. 46(5), 2309–2345 (2008)

    Article  MathSciNet  Google Scholar 

  28. Scarabosio, L.: Multilevel Monte Carlo on a high-dimensional parameter space for transmission problems with geometric uncertainties. ArXiv e-prints (2017)

  29. Smolyak, S.: Quadrature and interpolation formulas for tensor products of certain classes of functions. Soviet Math., Dokl. 4, 240–243 (1963)

    MATH  Google Scholar 

  30. Stacey, A.: Smooth map of manifolds and smooth spaces.

  31. Tamellini, L., Nobile, F.: Sparse grids matlab kit (2009-2015).

  32. Tartakovsky, D., Xiu, D.: Stochastic analysis of transport in tubes with rough walls. J. Comput. Phys. 217(1), 248 – 259 (2006). Uncertainty quantification in simulation science

    Article  MathSciNet  Google Scholar 

  33. Zhenhai, Z., White, J.: A fast stochastic integral equation solver for modeling the rough surface effect computer-aided design. In: IEEE/ACM International Conference ICCAD-2005, pp. 675–682 (2005)

Download references


This material is based upon work supported by the National Science Foundation under Grant No. 1736392. Research reported in this technical report was supported in part by the National Institute of General Medical Sciences (NIGMS) of the National Institutes of Health under award number 5R01GM131409-03.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Julio E. Castrillón-Candás.

Additional information

Communicated by: Anthony Nouy

Publisher’s note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Castrillón-Candás, J.E., Nobile, F. & Tempone, R.F. A hybrid collocation-perturbation approach for PDEs with random domains. Adv Comput Math 47, 40 (2021).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: